Adderall addiction - page 2

I am new to this site, this is my first post. I have been desperately searching the web for forums with people who might be able to relate to the despair that I am feeling right now. I am in my 30s... Read More

  1. Visit  scoopalaRN86 profile page
    2
    Wondergirl22,

    Hi, I came across your post and feel for you completely. Your story reads exactly like mine and feel it is important to say that you are not alone. Last month, I took a medical leave from my job (I also work as a nurse in an Emergency Dept) to enter an inpatient drug treatment facility for Rx Adderall dependence. It was the scariest and best decision I've ever made.

    Looking back, I know I never could have gotten off this drug by myself. The withdrawal symptoms were very uncomfortable (primarily, the physical exhaustion) but being in a tx facility made the withdrawal much less uncomfortable. I was in tx for 28 days and after the 2 week mark, physically I began to feel normal. I still encounter occasional bouts of mental fogginess, but life off of Adderall in addition to receiving support form the recovery community is WONDERFUL! I honestly can say that I didn't think that possible 1 month ago.
    It seems like you realize that your Adderall use is unhealthy and recognize that stopping your use will be a difficult task on your own...I truly hope that you will make the right decision for you and trust your feelings. It takes a strong and courageous person to admit she needs help!

    Best,
    scoopalaRN86
    LilRedRN1973 and aTOMicTom like this.
  2. Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  3. Visit  aTOMicTom profile page
    1
    It is worth stopping just so you don't have to deal with the pain-in-the-ass pharmacists. Oooooh, schedule 2! Call the security guards!

    Yes, you can stop taking it and feel normal again. I was prescribed 20mg tid for years, then borderline high BP caused me to look objectively at it last year and I stopped (with my MD's guidance of course). Took a week and I was back to normal. Now I think I am actually calmer and less anxious in social situations, but my wife sees no difference. I think I sweat less, and sleep better (now that I think about it I've slept through the night since I quit). Did gain some weight, sorry to have to tell you. Not a lot, though, plus I'm old (50) so...

    what doses were / are you guys taking?
    ninabella likes this.
  4. Visit  HunnieBadger profile page
    2
    There are many other options for ADHD meds out there. Adderall is just one of them. Just my OPINION it does sound like the OP is abusing her Rx. I think there have been a great many suggestions made on what the OP could do and the best option would be detox. I personally would not trust my employers EAP, and would word it very carefully if approaching my doctor about this problem. Remember they are obligated to turn you into the BoN id they suspect anything close to addiction. The best thing would be to find a tx center yourself and enter it voluntarily. Take a LOA from work and get better, its nobody's business why you're not at work! Once you have both feet on the ground return to work drug free! You talk about being foggy and making a mistake and killing someone, you're just as capable of that in the meds. Best of luck and i hope you get the help you need before its too late!
    LilRedRN1973 and RNMSN51 like this.
  5. Visit  TXRN2 profile page
    0
    @Hunniebadger: how's your new job going?
  6. Visit  celesteanne profile page
    2
    I've suffered from garden variety depression for most of my adult life. It manifests as lethargy, sluggishness and mental 'fogginess'. This is how I know if my anti-depressant isn't working anymore. I've had to change the med a couple of times when it stopped working. I'm not making any diagnoses here and I don't know what one should feel like on the days one doesn't take Adderall, but it doesn't seem right that one would be so extremely lethargic and foggy feeling. You might very well be addicted to Adderall, but you also might be experiencing increased depressive symptoms. This is something to discuss with your doctor and find out if there is a way you can cut back on the Adderall without feeling like you are a danger to your patients. I see no reason to alert the BoN unless some illegal activity is involved.
    LilRedRN1973 and RNMSN51 like this.
  7. Visit  HunnieBadger profile page
    0
    TX...My official start date is next week. Had to get all the stuff for the BoN completed before i could actually begin! I'll keep y'all posted
  8. Visit  TXRN2 profile page
    0
    @Hunnie- can't wait to hear about it!!
  9. Visit  SNB1014 profile page
    0
    Don't slam me for this, BUT I thought I was having the Same issues. Are u taking adderall xr or short acting? The short acting was like catnip for me. Dangerous.
    The xr was good for a long time but I felt significant highs and lows when the drug was " kicking in" and " wearing off". The days I didn't take it I was a lump on my couch.
    What worked for me was switching to vyvanse. I don't feel the highs and lows and I don't crave it. I do take it to actually focus and get things done on my home and work days. Switching meds helped me a lot.
  10. Visit  eMacs profile page
    0
    Completely agree...
  11. Visit  eMacs profile page
    1
    Completely agree with Lucky... People seem not to be able to reason for themselves.. I don't think one perfect brain exists.. We are all screwed up in one way or another ... And we need to help ourselves in order to function
    aTOMicTom likes this.
  12. Visit  TerpGal02 profile page
    3
    Sounds like the OP is certainly concerned about her medication and she has every right to be if she feels she has a problem. Coming from a psych pt perspective myself, I kind of take a different tack. She may or may not he abusing the Adderall, we just don't have all the info. Did the doc only rx her one dose of the immediate release a day? If so that doesn't cut the mustard. It's usually takes twice per day for proper ADHD control, that's even IF she has ADHD at all. Depression can certainly manifest all sortsof cognitive weirdness, brain fog, etc. If she hasn't seen a psychiatrist and gotten a full workup, that would be my first order of business.

    Stimulants and benzos get a bad rap because they can be used as drugs of abuse. There is a difference between addiction and dependence. If you are using these drugs as prescribed to treat your condition, you are GOING to become physically dependant on them. That's just a fact. There's a difference between taking your Adderall to treat your ADHD and taking it outside parameters and looking for a high. That's addiction. There are reasons ANY psychotropic drugs come with warnings not to stop them suddenly, or you go into withdrawal. With all your other anti depressants, mood stabilizers, withdrawal is given the more innocuous label of "discontinuation syndrome". But let's not mince words, its withdrawal and can be just as bad if not worse than coming off of anything else (except heavy abusive benzo abuse-that withdrawal can be fatal if not properly managed). Don't believe me? Ask anyone who has tried to taper off of Effexor.
    LilRedRN1973, TXRN2, and VivaLasViejas like this.
  13. Visit  VivaLasViejas profile page
    1
    Just to let y'all know---this thread is 2 years old and the OP has never been back.

    Good discussion though. As a psych patient myself, I agree with TerpGal---when you take psychotropics to treat a medical condition such as ADHD etc. you are going to become physically and psychologically dependent on them. You're supposed to, that's what they're for! They do all sorts of things like replace depleted brain chemicals and help 'rewire' connections......if you're not dependent on them, you're either not ill or you're on the wrong ones.
    TXRN2 likes this.
  14. Visit  WillHRN profile page
    0
    Hope I'm not too late to offer some help.

    Help, Advice, Stories | Quitting Adderall

    This site may offer some advice and support, check it out.

    I might recommend taking 2 weeks off of PTO or sick leave just to endure the crash without it. Also get your adrenal labs checked out to make sure you're not going through adrenal fatigue. Quit caffeine and other stimulants. There is a good book called "caffeine blues" that talks about the danger of caffeine over time on your adrenals. Start eating organic food and drink lots more water. Non organic food contained trace pesticides that can act as hormones in your body and make it harder to normalize moods a feelings.

    I may even recommend going to a naturopath that may have some ideas as well. Check out these supplements: sulbutiamine - modulates dopamine receptors, may help with recovery, l-theanine for calm and sleep, n-acetyl tyrosine, ashwaganda, rhodiola rosea. Don't take them with adderall unless you've done your research and feel comfortable, only start one new supplement at a time.

    Start meditating every day, yogani has a book called "deep meditations" that's a good short intro if you're not familiar with meditating.

    Let me know if this helped.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top